Sudden Cardiac Arrest and Anomalous Aortic Origin of a Coronary Artery
A 14-year-old, previously healthy male suffers a cardiac arrest while playing basketball. A bystander performs cardiopulmonary resuscitation (CPR) on the patient for several minutes before an automated external defibrillator (AED) is applied, and a single shock is delivered. He regains a perfusing rhythm but remains apneic and is intubated by emergency medical service personnel. Upon arrival at an outside hospital, he has a mild respiratory acidosis, is in normal sinus rhythm, and has an elevated troponin level of 3 ng/ml. A head computed tomography (CT) scan demonstrates cerebral edema, and he is managed with mannitol, hypertonic saline, and a brain-cooling protocol. His initial evaluation also includes a transthoracic echocardiogram that reveals a small right coronary artery arising from the left coronary sinus, coursing between the aorta and pulmonary artery, and with an intramural course (Figure 1). Left ventricular function is normal and the right ventricular function is mildly reduced.
He is transferred to a tertiary care center for further evaluation and management. Four days after his arrest, he is extubated. He continues to exhibit delirium, possibly secondary to anoxic encephalopathy. Cardiac magnetic resonance imaging (MRI) is obtained to further evaluate the anomalous right coronary and confirm the previous diagnosis (Figure 2). In addition, a possible left-sided pulmonary embolism (PE) is seen. A chest CT with PE protocol further delineates the left lower lobar PE with distal filling defects. Anticoagulation with low molecular weight heparin is initiated. His neurologic status includes mild delirium that improves by hospital discharge, as well as subclinical seizures that are managed with levetiracetam. He is discharged to home on enoxaparin, metoprolol, levetiracetam, and exercise restrictions with ongoing occupational therapy for his neurologic injury. Follow-up brain imaging is unremarkable.
Which of the following statements describes the most appropriate next step in the management of this patient?